64 Katsina Students Hospitalised After Bilharzia Drug Reaction
Last update: October 27, 2026
Disclaimer: This website may contain affiliate links, which means we may earn a commission if you click on the link and make a purchase. We only recommend products or services that we personally use and believe will add value to our readers. Your support is appreciated!

Imagine sending your child to school healthy, only to get a call that they've been rushed to hospital unconscious. That's exactly what happened in Batagarawa.
At least 64 students of Government Science Secondary School, Batagarawa, Katsina State, ended up in hospital after a routine Bilharzia treatment went sideways.
Here’s what we know.
The students were given preventive drugs during a school-wide exercise run by the Primary Health Care Authorities and Batagarawa LGA. Shortly after swallowing the tablets, dozens started vomiting, complaining of stomach pain and dizziness. Panic erupted - some students were reportedly brought into hospital unconscious.
They were split between two facilities, Ahmadi Rimi General Hospital and Turai Yar’Adua Maternal and Child Hospital.
Dr Auwal Sani, Medical Director at Ahmadi Rimi, confirmed some arrived unconscious but said they responded well to treatment. One relieved parent, Ma’aruf Sani, told reporters his children had fully recovered.
Two of the boys affected, Abubakar Muhammad and Hassan Muhammad, said the dosage depended on height - some got one tablet, others two or three after being measured.
Katsina Commissioner for Basic and Secondary Education, Yusuf Sulaiman Jibia, has since confirmed all 64 have recovered and are being fed before returning to school. He insists there’s no cause for alarm but promises a full investigation.
This is about trust. Nigeria carries the world's highest burden of schistosomiasis - what we call Bilharzia - with over 20 million people needing treatment yearly, according to WHO data. School-based Mass Drug Administration using praziquantel and albendazole is our best defence. When a routine exercise hospitalises 64 kids, parents lose confidence, and that puts future campaigns at risk.
Is the drug unsafe?
Not really. The drug used for Bilharzia, praziquantel, is considered very safe and is used globally. Side effects like nausea, tummy ache, dizziness and vomiting are common, especially when taken on an empty stomach - which is why taking it with food is recommended. Severe reactions are rare and are usually linked to taking it without food, incorrect dosing, or an underlying condition. That’s what investigators will now have to rule out.
What happens next?
The Katsina State Government says it will investigate whether this was a dosage issue, a failure to give food before the drugs, or a bad batch. For now, all students are stable.
It’s not the first time - similar mass reactions have been reported in other states during deworming exercises, often traced to children taking the tablets on empty stomachs. The lesson? No child should take praziquantel on an empty stomach.
We’ll keep tracking the official findings.
Credit: cbinews.tv
#Katsina #Bilharzia #Schistosomiasis #KatsinaNews #PublicHealth #NigeriaHealth #Cbinews #SchoolHealth #Praziquantel
Written by Babatimilehin kayode
Posted by Babatimilehin kayode · Last updated: October 27, 2026


